Alert archive / Montana / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood watch at May 7, 2021, 11:19 AM MDT. It took effect at May 7, 2021, 3:00 PM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2021, 11:19 AM MDT (17:19 UTC)
- In effect from
- May 7, 2021, 3:00 PM MDT
- Expired
- May 7, 2021, 7:24 PM MDT
- In force
- 4 hr
- Issued by
- NWS Great Falls, MT
- Flood severity
- None
The text
As transmitted.
262 WGUS65 KTFX 071719 FFATFX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Great Falls MT 1119 AM MDT Fri May 7 2021 MTZ055-080600- /O.NEW.KTFX.FF.A.0001.210507T2100Z-210508T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gallatin- Including the cities of West Yellowstone, Bozeman Pass, Bozeman Apt, Battle Ridge Pass, City of Bozeman, and Targhee Pass 1119 AM MDT Fri May 7 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Great Falls has issued a * Flash Flood Watch for A portion of southwest Montana, including the following area, Gallatin. * From 3 PM MDT this afternoon through this evening. * Basins within and immediately downstream of the Bridger Foothills Burn Scar. * This watch is only valid for the Bridger Foothills Burn Scar, and does not include the remaining cities of Gallatin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Those living within or downstream of the Bridger Foothills Fire Burn Scar should remain aware of changing conditions through the evening hours on Friday. && $$ Moldan
1 follow-up statement
736 WGUS65 KTFX 080124 FFATFX Flood Watch National Weather Service Great Falls MT 724 PM MDT Fri May 7 2021 MTZ055-080230- /O.CAN.KTFX.FF.A.0001.000000T0000Z-210508T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gallatin- Including the cities of West Yellowstone, Bozeman Pass, Bozeman Apt, Battle Ridge Pass, City of Bozeman, and Targhee Pass 724 PM MDT Fri May 7 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for the Bridger Foothills burn scar area has been cancelled. Periods of rain or snow will continue overnight. However, flash flooding is no longer expected. $$ Brusda
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood watch went out at May 7, 8:54 AM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 7, 8:54 AM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 854 AM MDT Fri May 7 2021 .UPDATE... Surface pressure analysis reveals a trough located along the lee side of the Rocky Mountains, extending from Calgary to Cut Bank, then along I-15 through Great Falls and into far Southwest Montana. Pressure rises back to the west indicate the position of the strong Pacific cold front now poised to cross the Continental Divide. Radar shows scattered light showers across central and N-central MT, though these are generally virga, serving to help moisten the lower atmosphere. The overall situation matches well with the short term model guidance, still anticipating moderate to at times heavy rainfall developing this afternoon from Madison and Gallatin County, extending northeast through Meagher, Judith Basin, and Fergus counties into the evening. There remains a marginal risk for severe thunderstorms across Southwest Montana, given a a weakly unstable and sheared environment this afternoon. The best timing for any stronger thunderstorms in this area is appears to be around 3 to 5 pm MDT. Minor adjustments were posted to all forecast elements to better match observed trends. && .SYNOPSIS... A cold front will sweep east across the area later today with rain developing this afternoon along and behind the front. A few thunderstorms are expected across central and southwest Montana this afternoon with isolated strong to severe storms possible across southwest Montana. Locally heavy rain, gusty winds and hail are possible with thunderstorms late this afternoon into early this evening. Cool and showery conditions persist through the weekend with snow at times in the mountains. && .AVIATION... 534 AM MDT Fri May 7 2021 (07/12Z TAF period) VFR conditions this morning with increasing clouds ahead of a Pacific cold front. Rain develops with the frontal passage this afternoon with MVFR conditions and mountain obscuration becoming widespread with occasional IFR in periods of moderate rain. A few thunderstorms are expected across SW MT which may impact the KBZN and KEKS terminals this afternoon. Brief heavy rain and hail possible in stronger cells along with gusty/erratic winds. Showers and MVFR/IFR conditions continue tonight across eastern areas with freezing levels falling to around 5000 feet and possible mix with snow at KBZN and KLWT late tonight. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 534 AM MDT Fri May 7 2021/ Today... Upper level low with deep cold pool aloft centered near Vancouver Island this morning will shift inland today with cold front along the leading edge of the strongest cooling aloft crossing the Rockies this morning and sweeping east across north-central and SW MT this afternoon. Surface low pressure trough preceding the front will shift across the area this morning with a few weakening showers lifting NE across the area as temperatures warm quickly before cooling arrives with the front this afternoon. Expect an area of widespread rain/showers to develop along and behind the front as it emerges east of the continental divide early this afternoon. Convective showers and a few thunderstorms will develop across SW MT end lift NE through Central MT later in the afternoon and evening with deeper/surface based instability limited to mainly SW MT, where a few strong to isolated severe storms are possible. While there is plenty of wind shear for organized storms in SW MT later today, buoyancy/CAPE may be a limiting factor but does look sufficient for at least marginal hail and damaging wind in stronger storms. Locally heavy rain is also likely across much of central and SW MT this afternoon into early this evening as a plume of deeper moisture (PWAT's 125-150% of normal) shifts across the area. This will be monitored closely across Gallatin county as convection develops this afternoon for potential impacts to areas near the Bridger Foothills burn scar. Tonight through Sunday... Surface front clears the area early this evening with the cold pool and mid level low pivoting east into central MT tonight through Saturday then stalling and weakening slowly Saturday night through Sunday beneath a blocking upper level ridge across SK. Showers will continue through tonight across east portions of the forecast area and cooling aloft will allow snow levels to rapidly fall to around 5000 feet for most areas by midnight and as low as around 3500 ft by Saturday morning. This would bring several inches of snow to the mountains of Madison and Gallatin county north through the Little Belts tonight with some snow possible as low as the Bozeman/Belgrade area late tonight. Much cooler and showery conditions persist through the weekend with daytime temperatures around 15 or more degrees below seasonal averages and only this 40s for most lower elevation locations. Coverage of showers and additional precipitation looks to be greatest across north-central MT Saturday and especially Sunday but there is still considerable model disagreement on the placement of more organized areas of precipitation. Snow levels are likely to dip back down to 3000-4000 ft Saturday night through Sunday morning, potentially bring a mix or wet snow to lower elevations across central MT Sunday morning. Monday through next Friday... The blocking upper level ridge over SK looks to keep residual moisture and upper level troughing in place across the Northern Rockies and MT through at least Monday night with at some scattered showers continuing to affect the area, though an overall drying/warming trend is expected as the upper level features gradually weaken. Model ensembles point toward a more progressive pattern developing for the middle to later portion of next week with temperatures returning to seasonal averages. There is still a large spread among deterministic and individual ensemble members with specific timing and location of shortwave energy moving through the more progressive west to northwest flow later next week, leading to lower than average predictability for now. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 61 36 49 32 / 90 100 40 50 CTB 56 35 46 32 / 60 10 60 60 HLN 62 37 52 34 / 90 80 20 30 BZN 67 32 49 28 / 100 90 30 30 WYS 64 26 44 17 / 60 100 50 20 DLN 63 29 48 25 / 90 80 20 10 HVR 64 38 47 33 / 60 90 80 70 LWT 64 34 46 30 / 70 100 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:32 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Jefferson, Madison | 88 min |
| May 7, 2:35 PM MDT | Winter Weather Advisory | TFX | 45 hr | |
| May 7, 4:21 PM MDT | Special Weather Statement | TFX | Gallatin | 24 min |
Nearby
Flash Flood Watches in Montana, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.